Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 86, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Mar 28, 2020, 8:16 PM CDT for Lafayette County, Panola County, Quitman County, Mississippi. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2020, 8:16 PM CDT (01:16 UTC)
- Expired
- Mar 28, 2020, 9:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lafayette County, MS, Panola County, MS, Quitman County, MS
The radar
The Memphis radar (KNQA), 120 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 28, 6:34 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 1.3 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 768 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- 194 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
503
WUUS54 KMEG 290116
SVRMEG
MSC071-107-119-290200-
/O.NEW.KMEG.SV.W.0086.200329T0116Z-200329T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
816 PM CDT Sat Mar 28 2020
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Western Lafayette County in northwestern Mississippi...
Eastern Quitman County in northwestern Mississippi...
Panola County in northwestern Mississippi...
* Until 900 PM CDT.
* At 815 PM CDT, a severe thunderstorm was located near Curtis
Station, or 8 miles west of Batesville, moving northeast at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Batesville, John W Kyle State Park, Marks, Sardis, Lambert, Como,
Crowder, Pope, Pleasant Grove, Harmontown, Curtis Station, Burgess,
Courtland, Abbeville, Mims, Denton, Asa, Glenville, College Hill
and Hayes Crossing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 200 AM CDT for northwestern
Mississippi.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3413 9033 3448 9019 3456 9000 3455 8949
3419 8967 3419 8972 3417 8972 3416 9013
3414 9014
TIME...MOT...LOC 0115Z 239DEG 50KT 3435 9008
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
MJ2 follow-up statements
576
WWUS54 KMEG 290125
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
825 PM CDT Sat Mar 28 2020
MSC119-290135-
/O.CAN.KMEG.SV.W.0086.000000T0000Z-200329T0200Z/
Quitman MS-
825 PM CDT Sat Mar 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN QUITMAN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 200 AM CDT for northwestern
Mississippi.
LAT...LON 3456 9000 3455 8949 3419 8967 3419 8972
3417 8972 3416 9013 3455 9002
TIME...MOT...LOC 0125Z 238DEG 43KT 3441 8997
$$
MSC071-107-290200-
/O.CON.KMEG.SV.W.0086.000000T0000Z-200329T0200Z/
Lafayette MS-Panola MS-
825 PM CDT Sat Mar 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR WESTERN LAFAYETTE AND PANOLA COUNTIES...
At 825 PM CDT, a severe thunderstorm was located near Sardis, or near
Batesville, moving northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Batesville, John W Kyle State Park, Sardis, Como, Pope, Burgess,
Harmontown, Courtland, Abbeville, Blackwater, Teckville, Shuford,
McGhee, Asa, Glenville, College Hill, Hayes Crossing, Eureka Springs
and Chapeltown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 200 AM CDT for northwestern
Mississippi.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3456 9000 3455 8949 3419 8967 3419 8972
3417 8972 3416 9013 3455 9002
TIME...MOT...LOC 0125Z 238DEG 43KT 3441 8997
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
MJ421
WWUS54 KMEG 290154
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
854 PM CDT Sat Mar 28 2020
MSC071-107-290204-
/O.EXP.KMEG.SV.W.0086.000000T0000Z-200329T0200Z/
Lafayette MS-Panola MS-
854 PM CDT Sat Mar 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN LAFAYETTE AND PANOLA
COUNTIES WILL EXPIRE AT 900 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
A Tornado Watch remains in effect until 200 AM CDT for northwestern
Mississippi.
LAT...LON 3456 9000 3455 8949 3419 8967 3419 8972
3417 8972 3416 9013 3455 9002
TIME...MOT...LOC 0154Z 239DEG 50KT 3461 8957
$$
MJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 6:52 PM CDT, 1 hour 24 minutes earlier.
Area forecast discussion, Mar 28, 6:52 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion...UPDATED National Weather Service Memphis TN 652 PM CDT Sat Mar 28 2020 .UPDATE... Updated for Aviation Forecast Discussion below. && .PREV DISCUSSION... /issued 337 PM CDT Sat Mar 28 2020/ DISCUSSION... Latest surface analysis places a 993mb low pressure system over southwestern Iowa, with a warm front extending eastward through north central Illinois, and a cold front extending southward through western Missouri and into Little Rock, Arkansas. Storms have begun to fire just ahead ahead of the cold front in Central and eastern Arkansas. So far, storms have remained mainly sub- severe, as shear is likely overwhelming the thermodynamic environment. However, the storms are moving into our area, which is moderately unstable with 1500-2000 J/kg of MLCAPE available on tap. A tornado watch has been issued for the majority of Arkansas, including all of eastern Arkansas until 7PM. The main risk with these storms appears to be damaging winds and large hail attm, with a low end tornado threat, as low level helicity is currently below 100 m2/s2. However, the risk for QLCS-type tornadoes will likely increase this evening, as the low level jet picks up and storms organize into quasi linear segments. Ample instability in the 1500-2500 MLCAPE range combined with 0-6 km shear of 80kts, and a coincident 100 kt 500mb jet streak, should be enough for a strong line of storms to maintain through late this evening. The primary risk still appears to be damaging winds with a secondary threat of large hail and short-lived isolated tornadoes. The threat will end after midnight as the front exits northeast Mississippi. A few trailing post-frontal showers are possible overnight as the main trough lifts out of the area. Pacific high pressure will build into the Mid-South for Sunday, leading to dry and pleasant conditions. Expect high temperatures mainly in the upper 60s to lower 70s. High pressure will quickly slide by Monday as another system develops to our southwest. A quick moving shortwave will eject across the Desert Southwest on Monday and make its way into the Texas Panhandle late Monday night. A surface low is expected to develop and track eastward through northern Louisiana and Central Mississippi during the day on Tuesday. This will enhance shower and thunderstorm activity across our area on Monday night and Tuesday. Due to the track of the low, the severe threat will stay to our south and mainly along the Gulf Coast. The system will likely be a heavy rainfall producer for us and that's about it. The surface low is expected to push southeast of the area by late Tuesday night, with Canadian high pressure building into the Mid-South from the northwest. This will lead to a few consecutive days of dry and near normal temperatures. The next weather maker looks to arrive this weekend as a cold front moves across the Mississippi Valley. AC3 && .AVIATION... 00Z TAFs Storms have been slower to translate east than earlier depicted by the short range convection-allowing models. Other than TSRA timing this evening, TAFs remain largely unchanged from the 18Z package. VFR will prevail areawide on Sunday. PWB && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Mar 28, 2:20 PM CDT, 5 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 220 PM CDT Sat Mar 28 2020 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-292130- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 220 PM CDT Sat Mar 28 2020 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight A tornado watch is in effect until 7PM CDT for all of eastern Arkansas. Additional convective watches are possible downstream later tonight. Severe thunderstorms containing damaging winds, large hail, and a few tornadoes are possible beginning early this evening through approximately midnight for the entire Mid-South. The greatest threat for severe thunderstorms will exist mainly along and north of the I-40 corridor. .DAYS TWO THROUGH SEVEN...Sunday through Friday .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and evening. AC3
In the hours before
Local storm report, Mar 28, 5:42 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
542 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TORNADO CALDWELL 35.08N 90.82W
03/28/2020 ST. FRANCIS AR BROADCAST MEDIA
TORNADO ON GROUND IN GREENE COUNTY APPROX 6 MILES NW OF
CALDWELL.
&&Local storm report, Mar 28, 5:51 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
551 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM TSTM WND DMG JONESBORO 35.82N 90.69W
03/28/2020 CRAIGHEAD AR EMERGENCY MNGR
EXTENSIVE DAMAGE AT A SHOPPING MALL AND OTHER
BUILDINGS. POSSIBLE INJURIES.
&&Local storm report, Mar 28, 5:54 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
554 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TORNADO CARDWELL 36.05N 90.29W
03/28/2020 DUNKLIN MO BROADCAST MEDIA
TORNADO ON GROUND IN GREENE COUNTY APPROX 6 MILES NW OF
CARDWELL MO.
&&
CORRECTED COUNTY/STATE...LOCATION...REMARKSLocal storm report, Mar 28, 6:43 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
643 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM TSTM WND DMG JONESBORO 35.82N 90.69W
03/28/2020 CRAIGHEAD AR EMERGENCY MNGR
SEVERAL HANGARS AND PLANES DAMAGED AT JONESBORO
MUNICIPAL AIRPORT. SEVERE DAMAGE IN DOWNTOWN JONESBORO.
CARS FLIPPED AND BUILDINGS DAMAGED. POSSIBLE INJURIES.
&&
CORRECTED REMARKSLocal storm report, Mar 28, 7:02 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
702 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM FUNNEL CLOUD EARLE 35.27N 90.47W
03/28/2020 CRITTENDEN AR LAW ENFORCEMENT
FUNNEL CLOUD NEAR EARLE MOVING NORTHEAST.
&&Local storm report, Mar 28, 7:15 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
715 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM FUNNEL CLOUD ROBINSONVILLE 34.82N 90.32W
03/28/2020 TUNICA MS LAW ENFORCEMENT
FUNNEL CLOUD SPOTTED OVER TUNICA RIVERPARK
ROBINSONVILLE MS.
&&The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 7:02 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto | 43 min |
| Mar 28, 7:05 PM CDT | Tornado Warning | MEG | DeSoto, Tunica | 25 min |
| Mar 28, 7:26 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Marshall, Tate | 49 min |
| Mar 28, 7:37 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma, DeSoto, Panola, Quitman, Tallahatchie, Tate and 1 more | 38 min |
| Mar 28, 8:11 PM CDT | Severe Thunderstorm Warning | MEG | Benton, DeSoto, Marshall, Tate | 49 min |
| Mar 28, 8:53 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Benton, Tippah | 52 min |
| Mar 28, 9:09 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma, Panola, Quitman, Tallahatchie | 51 min |
| Mar 28, 9:20 PM CDT | Tornado Warning | MEG | Coahoma, Panola, Quitman, Tallahatchie | 14 min |
| Mar 28, 9:38 PM CDT | Special Weather Statement | MEG | Tallahatchie | 22 min |
| Mar 28, 9:47 PM CDT | Special Weather Statement | MEG | Alcorn, Tippah | 28 min |
| Mar 28, 9:57 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Marshall, Panola, Tallahatchie | 32 min |
| Mar 28, 10:01 PM CDT | Special Weather Statement | MEG | Marshall | 44 min |
| Mar 28, 10:15 PM CDT | Special Weather Statement | MEG | Alcorn, Prentiss, Tishomingo | 45 min |
| Mar 28, 10:32 PM CDT | Special Weather Statement | MEG | Tallahatchie | 13 min |
| Mar 28, 10:40 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Lee, Prentiss, Tippah, Tishomingo, Union | 16 min |
| Mar 28, 11:09 PM CDT | Special Weather Statement | MEG | Lafayette, Pontotoc | 36 min |
| Mar 28, 11:12 PM CDT | Special Weather Statement | MEG | Prentiss | 18 min |
| Mar 28, 11:22 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Itawamba, Lafayette, Lee, Pontotoc, Prentiss and 2 more | 38 min |
| Mar 28, 11:37 PM CDT | Special Weather Statement | MEG | Chickasaw, Monroe | 38 min |
| Mar 29, 12:03 AM CDT | Special Weather Statement | MEG | Itawamba, Lee, Prentiss, Tishomingo | 27 min |
| Mar 29, 1:05 AM CDT | Special Weather Statement | MEG | Itawamba, Lee | 40 min |
| Mar 29, 1:11 AM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Lee, Prentiss, Tishomingo | 49 min |
| Mar 29, 1:42 AM CDT | Special Weather Statement | MEG | Itawamba, Monroe | 48 min |
| Mar 29, 1:50 AM CDT | Severe Thunderstorm Warning | MEG | Monroe | 25 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.